2 doses of naloxone administered after Summerside man collapses

·2 min read
Summerside police say they found this packet of a substance thought to be fentanyl after answering a call about a suspected overdose Wednesday.  (Submitted by Summerside Police - image credit)
Summerside police say they found this packet of a substance thought to be fentanyl after answering a call about a suspected overdose Wednesday. (Submitted by Summerside Police - image credit)

A Summerside man had to be given two doses of the life-saving medication naloxone after taking an unknown amount of the opioid fentanyl on Wednesday, police say.

EMS staff called Summerside police around 12:30 p.m. to say they needed help at the scene of a suspected overdose, according to a police news release.

Officers were told that a 36-year-old man had collapsed just after arriving at the home.

People described in the release as "witnesses" knew there was a Narcan kit in the home and gave the man a dose. Narcan is a trade name for naloxone, which is highly effective at reversing the effects of overdoses of opioids including heroin, morphine or fentanyl.

"The witnesses also confirmed that the man had consumed fentanyl," the news release said.

The man showed improvement but relapsed after the officers arrived, "so police administered a second dose."

The man recovered and refused any other medical treatment, the news release said.

A small amount of a substance suspected to be fentanyl was found at the home.

"Police are encouraging anyone consuming these drugs to ensure they are not alone when consuming and to have a Narcan kit on hand in case problems occur," the news release said.

Overdoses, deaths concern officials

Appearing at a legislative committee earlier this month, Chief Public Health Officer Dr. Heather Morrison said the number of accidental fentanyl-related opioid overdoses and deaths on P.E.I. took a sharp rise in 2020.

As of Sept. 30, Morrison's office had been informed of six accidental deaths involving opioids, of which three involved fentanyl, and 17 non-fatal opioid overdoses, nine of which were linked to fentanyl.

Fentanyl is widely considered to be 50 times more powerful than morphine in its effects on the user's body.

More from CBC P.E.I.